Alert archive / North Dakota / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 413, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 30, 2010, 4:43 PM CDT for Dickey County, LaMoure County, North Dakota. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 30, 2010, 4:43 PM CDT (21:43 UTC)
- Expired
- Aug 30, 2010, 5:30 PM CDT
- In force
- 47 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Dickey County, ND, LaMoure County, ND
The radar
The Aberdeen radar (KABR), 92 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 30, 3:53 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 9.7 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 357 J/kg
- Mixed-layer CIN
- -450 J/kg
- Mixed-layer LCL
- 1401 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 199 m²/s²
- 0-3 km storm-relative helicity
- 235 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 2:19 PM CDT, 2 hours 24 minutes earlier.
Area forecast discussion, Aug 30, 2:19 PM CDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 219 PM CDT MON AUG 30 2010 .SHORT TERM...MONDAY THROUGH THURSDAY NIGHT... THE MAIN FORECAST CONCERNS TODAY ARE THE POSSIBILITY AND EVOLUTION OF STRONG/SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. A STRONG BAROCLINIC BOUNDARY EXTENDING FROM ST. JAMES BAY TO LAS VEGAS MARKS THE LOCATION OF A POWERFUL BELT OF WESTERLIES. A STRONG MIDDLE LEVEL NEGATIVELY TILTED SHORTWAVE EMBEDDED WITHIN THIS FLOW WILL TRAVERSE THE NORTHERN PLAINS TODAY...ALONG WITH SEVERAL OTHER MIDDLE LEVEL IMPULSES/JET STREAKS. STRONG SURFACE CYCLOGENESIS OVER CENTRAL SOUTH DAKOTA IMPLIES ONGOING MIDDLE/UPPER LEVEL HEIGHT FALLS SPREADING INTO THE DAKOTAS...AND LARGE SCALE DESTABILIZATION WILL ARRIVE IN NORTH DAKOTA BY LATE AFTERNOON. MIXED LAYER CAPE IS AROUND 1000 J/KG...BUT THE PRESENCE OF VERY STRONG CAPPING ON THE COLD SIDE OF THE FRONT SHOULD KEEP ALL STORMS ELEVATED...UNLESS A BREAK IN CLOUD COVER CAN REMAIN OVER THE SAME AREA FOR A COUPLE HOURS. THEN...STORMS MAY HAVE A BETTER CHANCE TO BECOME SURFACE BASED WITH DAMAGING WINDS AS WELL AS HAIL. IF NO BREAK IN CLOUDS OCCURS...THE MAIN THREAT SHOULD BE HAIL UP TO GOLF BALL SIZE. ALONG AND ON THE WARM SIDE OF THE FRONT...SIMILAR SHEAR PROFILES WILL SUPPORT ORGANIZED STORMS...BUT THE ABSENCE OF LOW-LEVEL STABILITY WILL ALLOW FOR MUCH MORE NEAR-SURFACE SHEAR TO BE INGESTED INTO STORMS. SO...LARGE HAIL...DAMAGING WINDS AND TORNADOES ARE ALL POSSIBLE THERE. THIS MEANS THAT FORECASTING THE FRONTAL POSITION IS CRUCIAL TO NAILING DOWN THE THREAT FOR SEVERE WEATHER. A BLEND OF ALL GUIDANCE PLACES THE FRONTAL WIND SHIFT JUST EAST OF BISMARCK LATE THIS AFTERNOON/EVENING...WHICH SUGGESTS THAT AREAS SOUTHEAST OF BISMARCK WILL BECOME THE FOCUS FOR MORE WIDESPREAD SEVERE. THE COUNTIES WITH THE BEST CHANCE FOR SEVERE WEATHER ARE MCINTOSH...DICKEY...LAMOURE...STUTSMAN AND LOGAN. THE BROAD LARGE SCALE DYNAMIC SUPPORT FOR PRECIPITATION SHOULD EQUATE TO A LARGE SWATH OF WETTING RAINS. THE RISK OF FLOODING IS FAIRLY LOW...THOUGH...AND REPORTS OF DRY AREAS OVER THE PAST COUPLE WEEKS MAY EVEN BENEFIT FROM AN INCH OR SO OF RAIN. SEE BELOW FOR A HYDROLOGY DISCUSSION. THEREAFTER...PROGRESSION OF A NORTHWESTERN U.S. LONGWAVE TROUGH SHOULD SIGNIFY ANOTHER PATTERN SHIFT TO ONE CHARACTERIZED BY BELOW AVERAGE TEMPERATURES. .LONG TERM...FRIDAY THROUGH MONDAY NIGHT... BETTER AGREEMENT BETWEEN THE GFS AND ECMWF. ON FRIDAY THE MODELS ARE DEPICTING AN UPPER LEVEL RIDGE BUILDING OVER THE ROCKIES WITH NORTHWEST FLOW ALOFT OVER THE DAKOTAS. THE RIDGE AXIS MOVES EAST AND IS SITUATED OVER THE WESTERN PLAINS BY SUNDAY MORNING. THE MODELS INDICATE THAT SHORTWAVE ENERGY IN THE UPPER FLOW WILL MOVE INTO THE DAKOTAS LATE IN THE LONG TERM PERIOD...SUNDAY NIGHT THROUGH MONDAY NIGHT. HAVE A SLIGHT CHANCE MENTION OF SHOWERS/THUNDER FOR THIS PERIOD...SINCE MODELS IN AGREEMENT OVER THESE LARGE-SCALE FEATURES. COOLER TEMPERATURES MONDAY WITH HIGHS IN THE LOW TO MID 70S...AND RISING AS THE UPPER RIDGE BUILDS TO THE MID 70S AND LOWER 80S FOR SATURDAY THROUGH MONDAY. MIN TEMPERATURES IN THE 40S TO LOWER 50S THURSDAY AND FRIDAY NIGHT...AND IN THE 50S FOR SATURDAY NIGHT THROUGH MONDAY NIGHT. && .AVIATION... COMPLICATED AVIATION SCENARIO TODAY...WITH IFR AND MVFR CEILINGS EXPECTED TO LINGER AS WELL AS CHANCES OF STRONG TO SEVERE THUNDERSTORMS. SURFACE LOW PRESSURE IN CENTRAL SOUTH DAKOTA WITH A TROUGH EXTENDING NORTHEASTWARD INTO NORTHWESTERN MINNESOTA. THIS BOUNDARY WILL BE THE SEPARATION OF SOUTHERLY WINDS TO ITS EAST AND NORTHERLY WINDS TO ITS WEST. KJMS WILL LIKELY REMAIN IN THE VICINITY OF THE TROUGH AND EXPECTING VARIABLE WINDS THERE UNTIL AFTER 12Z TUESDAY MORNING WHEN THE TROUGH MOVES EAST. MVFR AND IFR CIGS AND VSBYS EXPECTED TO PERSIST OR RETURN AFTER 01Z TONIGHT AS PLENTY OF LOW LEVEL MOISTURE REMAINS ACROSS THE REGION WITH A RATHER STAGNANT SURFACE PATTERN. SCATTERED THUNDERSTORMS OCCURRING OVER THE STATE THIS AFTERNOON ARE ALSO EXPECTED TO CONTINUE TONIGHT AS PLENTY OF UPPER LEVEL IMPULSES MOVE NORTHEAST ACROSS THE NORTHERN PLAINS. && .HYDROLOGY...TODAY THROUGH THURSDAY NIGHT... DESPITE THE ONGOING RAIN...WET PAST COUPLE DAYS...AND A CURRENT FLOOD WARNING FOR THE MISSOURI RIVER NEAR WILLISTON...NO SIGNIFICANT HYDROLOGIC CONCERNS ON THE RIVERS SHOULD ARISE OVER THE NEXT FEW DAYS ACROSS WESTERN AND CENTRAL NORTH DAKOTA. THE MISSOURI RIVER NEAR WILLISTON REMAINS IN A STRONG BACKWATER EFFECT FROM LAKE SAKAKAWEA WITH NO PROBLEMS BEING REPORTED. THIS HIGH WATER NEAR WILLISTON SHOULD BEGIN TO SUBSIDE OVER THE NEXT WEEK AS RELEASES FROM GARRISON DAM ARE EXPECTED TO INCREASE FROM THE CURRENT SIXTEEN THOUSAND CUBIC FEET PER SECOND TO TWENTY-SEVEN THOUSAND CUBIC FEET PER SECOND BY LATE THIS WEEK. ACCORDINGLY...THE MISSOURI RIVER FROM GARRISON DAM TO UPPER LAKE OAHE SHOULD RISE APPROXIMATELY TWO FEET WITH THE EXTRA FLOW IN THE RIVER. THIS WILL NOT CREATE FLOODING CONCERNS BUT WILL BE NOTICEABLE TO RIVER WATCHERS IN NOT ONLY ELEVATED RIVER LEVELS...BUT IN LESSENED EMERGENT SANDBARS. LOCALLY...THOUGH...THE HEIGHTENED CHANCE OF SEVERE THUNDERSTORMS CAN CREATE SMALL OVERLAND AND FLASH FLOODING AS SOME AREAS NOW HAVE SATURATED SOILS THAT WILL ENHANCE RUNOFF FROM HEAVY RAINS. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...SCHECK LONG TERM/AVIATION...JV HYDROLOGY...AJS
Hazardous weather outlook, Aug 30, 4:08 PM CDT, 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 408 PM CDT MON AUG 30 2010 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-312115- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 408 PM CDT MON AUG 30 2010 /308 PM MDT MON AUG 30 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT A TORNADO WATCH IS IN EFFECT UNTIL 10 PM CDT FOR PORTIONS OF CENTRAL AND SOUTHEASTERN NORTH DAKOTA. A STRONG LOW PRESSURE SYSTEM WILL MOVE ACROSS NORTH DAKOTA TONIGHT. ONGOING SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGHOUT THE DAY...PERHAPS GETTING MORE INTENSE WITH TIME. SOME THUNDERSTORMS MAY BE SEVERE...WITH LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL. ISOLATED TORNADOES WILL ALSO BE POSSIBLE THIS EVENING IN THE JAMES RIVER BASIN. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED TODAY AS THE THUNDERSTORMS BECOME SEVERE. PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OR TO YOUR LOCAL LAW ENFORCEMENT AGENCY. SCHECK
In the hours before
Special weather statement, Aug 30, 2:56 PM CDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 256 PM CDT MON AUG 30 2010 NDZ041-042-044-045-302100- ADAMS-GRANT-HETTINGER-SIOUX- 156 PM MDT MON AUG 30 2010 ...SPECIAL WEATHER STATEMENT... AT 153 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER EXTREME EAST CENTRAL ADAMS COUNTY...MOVING NORTH AT 25 MPH. ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BENTLEY... NEW LEIPZIG... ELGIN... AND OTHER AREAS IN THE VICINITY OF HIGHWAY 21. GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. VINING
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 4:35 AM CDT | Severe Thunderstorm Warning | BIS | Kidder, Sheridan, Stutsman, Wells | 55 min |
| Aug 30, 5:24 AM CDT | Severe Thunderstorm Warning | BIS | Foster, Wells | 36 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.